Texas, 2019

Tornado and Flooding in Texas, June 23 to 24, 2019

June 23 to 24, 2019 · NWS SJT · 33 events in 11 counties and zones

Outflow boundaries interacted with extreme instability to trigger the development of a severe thunderstorms. There were reports of a tornado, large hail, damaging winds and flash flooding with this storm system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Outflow boundaries interacted with extreme instability to trigger the development of a severe thunderstorms. There were reports of a tornado, large hail, damaging winds and flash flooding with this storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 1:56 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 1:56 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
256 PM CDT Sun Jun 23 2019

.SHORT TERM...
(Tonight and Monday)

This afternoon a triple point surface low was located just northwest
of Rotan or near Spur. The dryline extends from the surface low near
Spur to near Midland and southwestward, while the cool front extends
east of the surface low across Haskell and Throckmorton. Surface
based CAPEs east and southeast of the triple point ranged from 5000
to 5500 J/KG and surface dewpoints were in the upper 60s and lower
70s.  As heating continues, expect storms to form this afternoon and
tonight. Some of these storms will develop explosively and become
severe mainly along and north of I20 and produce large hail greater
than 2 inches in diameter, damaging winds and a possible tornado.
Wind shear is low, however this high CAPE environment will result in
very powerful updrafts.  As the main upper trough axis shifts across
the area later today, expect discrete storms to form at first and
then evolve into an MCS this evening and overnight producing
damaging winds. The MCS should track southeastward toward Coleman,
Brownwood, Brady and San Saba later this evening and tonight.

Any leftover residual outflow boundary or front will result in the
redevelopment of thunderstorms tomorrow afternoon and evening over a
large part of West Central Texas.  An isolated storm could also
become severe.

.LONG TERM...
(Monday night through Sunday)

Will keep rain chances going into Monday night...as models continue
to indicate scattered showers and thunderstorms lingering into
the evening/overnight hours across the forecast area. A few
showers and storms may develop during the afternoon on Tuesday
generally across the southeast half of the forecast area. Tuesday
night models indicate another possible disturbance in the
northwesterly flow tracking across the Big Country so will keep a
slight chance of PoPs going across the northern half of the CWA.
Wednesday onward models build the mid to upper level over west
Texas resulting in mainly dry conditions. Afternoon highs will
be around seasonal normals in the lower to mid 90s, with
overnight lows in the upper 60s to lower 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  90  68  90 /  50  20  20  20
San Angelo 	 69  95  70  93 /  50  40  20  20
Junction 	 72  93  70  90 /  40  40  30  30
Brownwood 	 69  90  69  88 /  70  50  30  20
Sweetwater 	 67  91  69  91 /  30  10  20  10
Ozona      	 70  93  69  88 /  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/42
Hazardous weather outlook, Jun 23, 1:35 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Sun Jun 23 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and through
the overnight hours mainly along and north of a line from Robert
Lee to Brady to San Saba. This includes all the area along and
north of Interstate 20. Strong damaging winds, large hail, and
frequent lightning will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms may develop on Monday and Tuesday,
mainly across the Concho Valley and Hill Country. A few storms may
become severe and produce damaging winds, very heavy rain and
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

In the hours before

Special weather statement, Jun 23, 1:53 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
253 PM CDT Sun Jun 23 2019

TXZ098-099-232030-
Haskell TX-Throckmorton TX-
253 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, or 15 miles east of Munday, moving northeast
at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Haskell and northwestern Throckmorton Counties, including the
following locations... Us-277 Near The Haskell-
Knox County Line and Us-183 Near The Throckmorton-Baylor County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3313 9951 3334 9974 3340 9964 3340 9906
TIME...MOT...LOC 1953Z 231DEG 24KT 3339 9937

Daniels
Special weather statement, Jun 23, 2:54 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
354 PM CDT Sun Jun 23 2019

TXZ098-099-232145-
Haskell TX-Throckmorton TX-
354 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HASKELL AND NORTHERN
THROCKMORTON COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, or 15 miles west of Throckmorton, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Haskell and
northern Throckmorton Counties, including the following locations...
Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3329 9896 3302 9966 3319 9982 3340 9947
      3339 9895
TIME...MOT...LOC 2054Z 240DEG 31KT 3324 9943

Daniels
Special weather statement, Jun 23, 3:22 PM CST, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
422 PM CDT Sun Jun 23 2019

TXZ049-054-113-127-232200-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
422 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL
500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Trent around 450 PM CDT.
  Merkel and Noodle around 500 PM CDT.

Other locations impacted by this storm include Stith, Gannon, Truby,
Lake Sweetwater and Camp Boothe Oaks.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3232 10048 3258 10051 3278 9996 3240 9981
TIME...MOT...LOC 2121Z 252DEG 28KT 3247 10039

Daniels
Special weather statement, Jun 23, 3:31 PM CST, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
431 PM CDT Sun Jun 23 2019

TXZ054-232200-
Nolan TX-
431 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOLAN COUNTY UNTIL 500 PM
CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 11 miles southwest of Roscoe, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maryneal around 445 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147 and Camp Boothe Oaks.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3223 10019 3219 10066 3234 10067 3238 10066
      3248 10033
TIME...MOT...LOC 2131Z 252DEG 28KT 3230 10063

Daniels
Special weather statement, Jun 23, 3:52 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
452 PM CDT Sun Jun 23 2019

TXZ099-232230-
Throckmorton TX-
452 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THROCKMORTON COUNTY
UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Throckmorton, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Elbert around 520 PM CDT.

Other locations impacted by this storm include Us-
183 Near The Throckmorton-Baylor County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3339 9895 3337 9895 3324 9896 3317 9929
      3335 9936 3340 9921
TIME...MOT...LOC 2152Z 251DEG 28KT 3329 9924

The radar

The Dyess AFB radar (KDYX), 109 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

22 hail, 8 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Hail, Nolan

When
June 23, 4:02 PM CST to 4:04 PM CST
Where
Nolan County, 1.5 mi SSW of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -100.410

The public reported quarter size hail along Interstate 20, on the south side of Sweetwater.

Thunderstorm Wind, Taylor

When
June 23, 4:59 PM CST to 5:00 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A trained spotter estimated winds gusting to 60 mph at Abilene Christian University.

Thunderstorm Wind, Taylor

When
June 23, 5:02 PM CST to 5:03 PM CST
Where
Taylor County, 2.38 mi NNE of Wylie
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.410, -99.750

A member of the public posted pictures on social media of several large tree limbs knocked down by damaging thunderstorm winds.

Thunderstorm Wind, Taylor

When
June 23, 5:03 PM CST to 5:04 PM CST
Where
Taylor County, 2.23 mi SE of Abilene Bttrfld Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.510, -99.750

An amateur radio operator reported 1 to 3 inch tree limbs down at Interstate 20 and Old Anson Road. There were also reports of some power outages at Winters Freeway and North 1st Street.

Thunderstorm Wind, Taylor

When
June 23, 5:09 PM CST to 5:11 PM CST
Where
Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.410, -99.680

Hail, Taylor

When
June 23, 5:18 PM CST to 5:20 PM CST
Where
Taylor County, 1.88 mi ENE of Wylie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.390, -99.740

The broadcast media passed along a report of quarter size hail in south Abilene on social media.

Flood, Taylor

When
June 23, 5:22 PM CST to 7:22 PM CST
Where
Taylor County, 2.51 mi SW of Abilene to 2.55 mi NE of Wylie
Cause
Heavy Rain
Reported by
Public
Coordinates
32.423, -99.759

The public reported some street flooding near the mall in Abilene.

Flood, Taylor

When
June 23, 5:22 PM CST to 7:22 PM CST
Where
Taylor County, 2.35 mi SW of Hamby to 3.64 mi S of (Abi)abilene Muni Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.500, -99.662

A trained Skywarn Spotter reported flooding on East North 10th Street, between Loop 322 and Judge Ely. He approximated 6 to 8 inches of water over the road.

Hail, Taylor

When
June 23, 5:23 PM CST to 5:25 PM CST
Where
Taylor County, 2.15 mi NNW of Buffalo Gap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.310, -99.830

Hail, Taylor

When
June 23, 5:23 PM CST to 5:25 PM CST
Where
Taylor County, 0.9 mi NW of Buffalo Gap
Measured
1 in hail
Reported by
Public
Coordinates
32.290, -99.830

Thunderstorm Wind, Callahan

When
June 23, 5:28 PM CST to 5:29 PM CST
Where
Callahan County, 0.69 mi N of Clyde
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.410, -99.500

The Clyde Volunteer Fire Department estimated winds gusting to 65 mph.

Hail, Jones

When
June 23, 5:28 PM CST to 5:30 PM CST
Where
Jones County, 1.16 mi W of Stamford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.950, -99.800

Thunderstorm Wind, Callahan

When
June 23, 6:47 PM CST to 6:50 PM CST
Where
Callahan County, 0.58 mi E of Baird
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
32.400, -99.390

A strong downburst of winds from a thunderstorm resulted in straight line wind damage across the town of Baird. These damaging thunderstorm winds uprooted large trees, blew down power lines and removed a few roofs from buildings. Most of the damage was blown to the north and northeast direction across the City of Baird. The damaging winds also damaged a feed mill in Baird.

Hail, Brown

When
June 23, 9:58 PM CST to 10:00 PM CST
Where
Brown County, 1.5 mi SSE of Byrd
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.900, -99.020

A trained spotter reported golf ball size hail on the north side of Lake Brownwood.

Hail, Concho

When
June 24, 4:01 PM CST to 4:03 PM CST
Where
Concho County, 2.16 mi SSW of Eola
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.370, -100.090

Hail, Sterling

When
June 24, 4:12 PM CST to 4:14 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

The Sterling County Sheriffs Office reported golf ball size hail.

Hail, Sterling

When
June 24, 4:19 PM CST to 4:21 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
31.840, -100.990

Hail, Tom Green

When
June 24, 4:24 PM CST to 4:26 PM CST
Where
Tom Green County, 1.38 mi S of Vancourt
Measured
2.75 in hail
Reported by
Public
Coordinates
31.330, -100.180

Tornado, Concho

When
June 24, 5:02 PM CST to 5:04 PM CST
Where
Concho County, 16.16 mi WSW of Eden to 16.67 mi WSW of Eden
Rating
EFU
Path length
0.1 mi
Path width
250 yd
Reported by
Trained Spotter
Coordinates
31.147, -100.110

A storm chaser reported and videotaped this cone tornado. A large dust whirl estimated about 250 yards wide could be seen at the base. It was on the ground for at least two minutes, it moved very little and remained in open country.

Hail, Tom Green

When
June 24, 5:13 PM CST to 5:15 PM CST
Where
Tom Green County, 2.46 mi WSW of Wall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.360, -100.360

Hail, Coke

When
June 24, 5:15 PM CST to 5:17 PM CST
Where
Coke County, 13.7 mi SSW of Edith
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
31.730, -100.720

Hail, Tom Green

When
June 24, 5:23 PM CST to 5:24 PM CST
Where
Tom Green County, 3 mi NNE of San Angelo Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.520, -100.480

Hail, Tom Green

When
June 24, 5:28 PM CST to 5:30 PM CST
Where
Tom Green County, 4.31 mi NNW of San Angelo Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.540, -100.520

Hail, Tom Green

When
June 24, 5:34 PM CST to 5:36 PM CST
Where
Tom Green County, 3.03 mi WSW of Pecan Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.310, -100.500

Hail, Tom Green

When
June 24, 5:38 PM CST to 5:40 PM CST
Where
Tom Green County, 4.55 mi SW of Christoval
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -100.550

Hail, Tom Green

When
June 24, 5:39 PM CST to 5:41 PM CST
Where
Tom Green County, 3.65 mi SSW of Christoval
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -100.520

Hail, Tom Green

When
June 24, 5:44 PM CST to 5:46 PM CST
Where
Tom Green County, 0.59 mi W of Goodfellow Afb
Measured
0.88 in hail
Reported by
Public
Coordinates
31.430, -100.410

Hail, Tom Green

When
June 24, 5:45 PM CST to 5:47 PM CST
Where
Tom Green County, 0.91 mi NE of Goodfellow Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.440, -100.390

Hail, Tom Green

When
June 24, 5:45 PM CST to 5:47 PM CST
Where
Tom Green County, 5.69 mi ESE of Carlsbad
Measured
2 in hail
Reported by
Public
Coordinates
31.570, -100.540

Thunderstorm Wind, Menard

When
June 24, 5:47 PM CST to 5:50 PM CST
Where
Menard County, 11.01 mi NNW of Ft McKavett
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
30.984, -100.146

A roof was lifted from a residence by damaging thunderstorm winds.

Hail, Tom Green

When
June 24, 5:50 PM CST to 5:52 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
1.75 in hail
Reported by
Public
Coordinates
31.580, -100.550

The member of the public posted a photo of the hail via Tweetdeck.

Thunderstorm Wind, Tom Green

When
June 24, 5:55 PM CST to 5:56 PM CST
Where
Tom Green County, 2.38 mi SSE of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.450, -100.480

Law enforcement reported 5 power poles blown down. Winds were estimated at 60 mph.

Hail, Coleman

When
June 24, 7:40 PM CST to 7:42 PM CST
Where
Coleman County, 3.59 mi E of Talpa
Measured
1 in hail
Reported by
Public
Coordinates
31.780, -99.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832179, 832181, 832180, 832183, 832184, 832182, 832186, 832187, 832188, 832189, 832185, 832190, 832197, 832191, 832192, 832193, 832194, 832195, 839304, 832196, 832208, 832198, 832199, 832200, 832201, 832202, 832203, 832204, 832209, 839723, 832205, 832207, 832206.